Alabama, 2012Damaging Winds in Alabama, July 29, 2012
July 29, 2012 · NWS BMX · 2 events in 1 county or zone
On Sunday, July 29, a stalled surface boundary stretching across central Alabama interacted with a mid level trough to the northeast of the area, resulting in thunderstorms and isolated wind damage in Barbour county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Sunday, July 29, a stalled surface boundary stretching across central Alabama interacted with a mid level trough to the northeast of the area, resulting in thunderstorms and isolated wind damage in Barbour county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 29, 2:17 PM CST, 47 minutes earlier.
Area forecast discussion, Jul 29, 2:17 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT SUN JUL 29 2012
.DISCUSSION...
AS ADVERTISED THIS TRICKY FORECAST IS ALREADY REARING ITS HEAD. THE
BIG CULPRIT IS THIS TROUGH TO OUR NORTH AND NORTHEAST. IT WAS
RESPONSIBLE FOR FRIDAY'S CONVECTION...WE WERE BETWEEN TWO IMPULSES
FOR THE MOST PART YESTERDAY...AND NOW ANOTHER IS HELPING TO SPARK
CONVECTION ACROSS OUR SOUTHERN COUNTIES AT FORECAST TIME TODAY.
THIS ACTIVITY WILL PERSIST FOR THE NEXT COUPLE OF HOURS AND WHILE I
DON'T EXPECT MUCH IF ANYTHING IN THE WAY OF SEVERE...THERE IS NO
DOUBT THAT THE ATMOSPHERIC SET UP IS CAPABLE OF AN ISOLATED SEVERE
WIND GUST. WITH A FREEZING LEVEL AOB 16KFT AND WET BULB TEMP
HEIGHTS OF 12.5KFT...COUPLED WITH PRECIPITABLE WATER VALUES STILL IN
EXCESS OF 1.8 INCHES...THERE IS PLENTY THERE TO PUT TOGETHER SOME
PRECIPITATION LOADING WHICH WOULD LEAD TO A SEVERE WIND GUST.
WE WILL QUICKLY HAVE TO TURN OUR ATTENTION NORTHWARD THIS EVENING
THOUGH...AS THE DAYTIME HEATING THAT IS HELPING TO FIRE THE SOUTHERN
CONVECTION WANES. THE NEXT IMPULSE ROUNDING THE TROUGH UP NORTH
WILL PROVE TO KEEP THE POP FORECAST IN QUESTION. A VORT MAX EXITING
THE MID-MISSISSIPPI VALLEY THIS AFTERNOON COULD BRING A CHANCE OF
RAIN INTO OUR NORTHERN COUNTIES THIS EVENING. I DON'T THINK THERE
IS GOING TO BE A LARGE CONTINGENCY OF THUNDERSTORMS ASSOCIATED WITH
THIS WAVE...BUT THERE COULD BE AT LEAST SOME LIGHT RAIN THAT COULD
MAKE IT AS FAR SOUTH AS THE INTERSTATE 20 CORRIDOR BY MIDNIGHT. IN
THE LEAST...IT WILL BRING SOME MID AND UPPER LEVEL CLOUDS TO THE
STATE.
THE ONLY REAL CHANGE FROM LAST NIGHT'S FORECAST PACKAGE WAS TO
DAYTIME HIGHS TOMORROW AND TUESDAY. I HAVE TRENDED BOTH DAYS
UPWARDS JUST A BIT. THICKNESS VALUES ARE SUPPORTIVE OF OUR WESTERN
COUNTIES REACHING TRIPLE DIGITS EACH DAY. MOS GUIDANCE VALUES ARE
SOLIDLY IN THE TRIPLE DIGITS. THE PROBLEM WITH THIS IS THE CHANCE
FOR RAIN/CLOUD COVER THAT COULD BE ASSOCIATED WITH ANYTHING THAT
DECIDES TO ROUND THE BASE OF THE AFOREMENTIONED TROUGH.
THE REMAINDER OF THE FORECAST IS GOING TO BE JUST LIKE THE ABOVE.
WEAK IMPULSES ROUNDING THE BASE OF THE UPPER TROUGH TO OUR
NORTH...AND WITH THE FACT THAT WE WILL BE IN NORTHWESTERLY FLOW
ALOFT...THERE WILL BE AT LEAST A CHANCE THAT ONE OR TWO MCS WILL
DEVELOP AND REACH INTO CENTRAL ALABAMA. THIS THREAT SHOULD LAST
THROUGH THURSDAY.
MODELS ARE SHOWING THAT BY FRIDAY THE TROUGH OVER THE EASTERN THIRD
OF THE COUNTRY SHOULD BEGIN DEAMPLIFYING. THIS WILL PUT US IN A
OVERALL WEAK UPPER LEVEL PATTERN. WITH TEMPERATURES EXPECTED
REBOUND BACK INTO THE MID AND UPPER 90S FOR THE WEEKEND...WE COULD
BE BACK IN A MUCH MORE FAMILIAR PATTERN OF 20-30 POPS DURING EACH
AFTERNOON...WITH CONVECTION BEING MORE OUTFLOW AND SEA BREEZE DRIVEN.
27
&&
.AVIATION...
18Z TAF DISCUSSION.
CUMULUS HAVE DEVELOPED SOUTH OF A SURFACE BOUNDARY LOCATED ACROSS
CENTRAL ALABAMA FROM TCL TO EET TO LCG IN GEORGIA AS OF 1730Z. THIS
BOUNDARY WILL MAKE LITTLE FURTHER PROGRESS SOUTH TODAY... AND RAIN
CHANCES WILL BE CONFINED TO THE SOUTHERN HALF OF THE AREA. INCLUDED
VCTS FOR MGM AND TOI FROM 29/20Z THROUGH 30/01Z DUE TO GREATER
EXPECTED COVERAGE OF STORMS OVER THAT AREA. OTHERWISE EXPECT
NORTHERLY WINDS NORTH OF THE BOUNDARY... AND WESTERLY TO
SOUTHWESTERLY WINDS SOUTH OF THE BOUNDARY.
77/GLEASON
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 67 95 71 94 73 / 20 20 30 40 40
ANNISTON 65 97 71 94 73 / 20 20 30 40 40
BIRMINGHAM 67 98 74 96 76 / 20 20 30 40 40
TUSCALOOSA 70 99 73 98 75 / 20 20 20 40 40
CALERA 69 97 73 96 74 / 20 20 20 40 40
AUBURN 72 97 73 94 74 / 20 20 20 40 40
MONTGOMERY 73 98 75 97 75 / 20 20 20 40 40
TROY 71 95 73 95 74 / 20 20 10 40 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
27/77
Hazardous weather outlook, Jul 29, 11:45 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT SUN JUL 29 2012
ALZ011>015-017>050-301800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1245 PM CDT SUN JUL 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED DAMAGING WINDS GREATER THAN 60 MPH ARE POSSIBLE ACROSS THE
SOUTHERN PORTIONS OF CENTRAL ALABAMA...GENERALLY ALONG AND SOUTH OF
A TUSCALOOSA...TO JEMISON...TO LAFAYETTE LINE...MAINLY BETWEEN 2 PM
AND 8 PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
08/MK
In the hours before
Special weather statement, Jul 29, 12:48 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
148 PM CDT SUN JUL 29 2012
ALZ043>045-291930-
ELMORE AL-MACON AL-MONTGOMERY AL-
148 PM CDT SUN JUL 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY...WESTERN
MACON AND SOUTHEASTERN ELMORE COUNTIES UNTIL 230 PM CDT...
AT 148 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TYSONVILLE...OR 7 MILES WEST OF MILSTEAD...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MILSTEAD...
WAUGH...
TYSONVILLE...
VICTORYLAND...
SHORTER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3241 8578 3232 8587 3226 8600 3243 8613
3250 8605
TIME...MOT...LOC 1849Z 307DEG 10KT 3241 8601
77/GLEASONSpecial weather statement, Jul 29, 1:41 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT SUN JUL 29 2012
ALZ040>042-292015-
AUTAUGA AL-DALLAS AL-LOWNDES AL-
241 PM CDT SUN JUL 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUTAUGA...
NORTHWESTERN LOWNDES AND EASTERN DALLAS COUNTIES UNTIL 315 PM CDT...
AT 242 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BENTON...OR 10 MILES EAST OF SELMONT-WEST
SELMONT...MOVING SOUTH AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TYLER...
BENTON...
ROBERT F. HENRY LOCK AND DAM...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3220 8671 3218 8682 3219 8695 3242 8690
3242 8677
TIME...MOT...LOC 1941Z 352DEG 16KT 3236 8684
77/GLEASONSpecial weather statement, Jul 29, 2:22 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
322 PM CDT SUN JUL 29 2012
ALZ046-050-292045-
322 PM CDT SUN JUL 29 2012
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
BARBOUR AND BULLOCK COUNTIES UNTIL 345 PM CDT...
AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR MIDWAY...MOVING SOUTHEAST AT 20
MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
BARBOUR AND BULLOCK COUNTIES THROUGH 345 PM CDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE MIDWAY. MOVE INDOORS UNTIL THE STORM
PASSES AND YOU CAN NO LONGER HEAR THUNDER. MANY LIGHTNING DEATHS
OCCUR AFTER THE RAIN HAS ENDED.
Special weather statement, Jul 29, 2:49 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT SUN JUL 29 2012
ALZ046-049-050-292115-
BARBOUR AL-BULLOCK AL-PIKE AL-
349 PM CDT SUN JUL 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIKE...CENTRAL BARBOUR
AND SOUTHERN BULLOCK COUNTIES UNTIL 415 PM CDT...
AT 342 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BARBOUR COUNTY PUBLIC LAKE
DAM TO 5 MILES SOUTHEAST OF INVERNESS...AND MOVING SOUTH AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. THE STRONGEST WINDS ARE SOUTHEAST OF
INVERNESS MOVING SOUTHEAST.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BARBOUR COUNTY PUBLIC LAKE DAM...
BOOT HILL...
BANKS...
CLAYTON...
LOUISVILLE...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3193 8538 3179 8537 3177 8561 3176 8585
3188 8586 3197 8576 3200 8563 3200 8547
TIME...MOT...LOC 2047Z 342DEG 14KT 3196 8550 3193 8570
77/GLEASONThunderstorm Wind, Barbour
- When
- July 29, 3:04 PM CST
- Where
- Barbour County, 2.2 mi NNE of Wylaunee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.030, -85.087
A tree fell through the windshield of a vehicle along Highway 165, north of Lakepoint Resort.
Thunderstorm Wind, Barbour
- When
- July 29, 3:13 PM CST
- Where
- Barbour County, Eufaula Weedon Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.950, -85.130
Two small trees were blown down near Weedon Field Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, July 29, 20121 death · 4 events
- Tornado and Hail in Florida, July 29 to 31, 20122 injured · $126,000 · EF1 · 13 events
- Flash Flooding and Lightning Strike in Arizona, July 29, 2012$275,000 · 4 events
- Wildfire in Oklahoma, July 29, 2012$200,000 · 1 event
- Damaging Winds in Missouri, July 29, 2012$123,000 · 52 kt wind · 9 events
- Damaging Winds in South Carolina, July 29, 2012$30,000 · 50 kt wind · 18 events
- Damaging Winds and Lightning Strike in Georgia, July 29, 2012$21,000 · 50 kt wind · 8 events
- Damaging Winds in Arizona, July 29, 2012$15,000 · 65 kt wind · 2 events
- Damaging Wind in Kansas, July 29, 2012$15,000 · 61 kt wind · 1 event
- Damaging Wind in Michigan, July 29, 2012$15,000 · 70 kt wind · 1 event
- Lightning Strike in South Carolina, July 29, 20121 injured · 1 event
- Hail and Damaging Wind in Minnesota, July 29, 20121 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406078, 406079.